Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Albany, NY

June 17, 2002Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 17, 2002, 6:52 PM EDT for Schenectady County, New York. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 6:52 PM EDT (22:52 UTC)
Expired
Jun 17, 2002, 7:45 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Whole counties

County Schenectady County, NY

The radar

The Albany radar (KENX), 26 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:55 PM EDTHail 1Duanesburg, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 172252
SVRALY
NYC093-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EASTERN NEW YORK

* UNTIL 745 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DELANSON...OR ABOUT 12 MILES NORTHEAST OF
  COBLESKILL...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUANESBURG AND DELANSON AT 655 PM EDT
  MARIAVILLE AND PATTERSONVILLE AT 700 PM EDT
  ROTTERDAM JUNCTION AND ROTTERDAM AT 705 PM EDT
  SCOTIA AND NISKAYUNA AT 710 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4283 7438 4266 7430 4278 7386 4292 7404

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:00 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 4:00 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY
400 PM EDT MON JUN 17 2002

.DISC...

H500 SUB MINUS 20 AIR AND S/WV THRU ERN LAKES
KEEPING SCT SHOWERS / THUNDER OVER MAINLY NRN
PTNS REGION THIS EVENING.  ACTION GETTING BIG
DIURNAL KICK AT THIS TIME.  H500 STARTS WARM
TUESDAY BUT TROF LINGERS AS IT SAGS SOUTH.
H500 RIDGE WRAP WEDNESDAY TO NORTHWEST...HOW
EVER RETURN FLOW AND STALLED FRONTAL BOUNDARY
MAKE SOUTHEAST CATSKILLS TARGET FOR CHANCE POPS
WEDNESDAY AFTERNOON.

.HYDROLOGICAL STATUS...THE MOHAWK RIVER LEVELED
OFF.  STREAMS AND RIVERS ARE GENERALLY RUNNING A
LITTLE HIGH FOR THE TIME OF YEAR. NO HYDRO PROBLEMS
EXPECTED.

.ALY...NONE.

WILEY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:38 PM EDTSevere Thunderstorm WarningALYSchoharie52 min
Jun 17, 7:34 PM EDTSevere Thunderstorm WarningALYRensselaer56 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.